Thunderstorm Wind, La Salle
- When
- May 26, 2:24 PM CST
- Where
- La Salle County, Ottawa
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.350, -88.850
On Interstate 80, near mile marker 85, a car was picked up and turned around.
Strong thunderstorms moved across parts of northeast Illinois during the afternoon hours of May 26th, producing flooding across many areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong thunderstorms moved across parts of northeast Illinois during the afternoon hours of May 26th, producing flooding across many areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 12:20 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 120 PM CDT SAT MAY 26 2007 .DISCUSSION... 351 AM CDT MAIN FOCUS REMAINS ON SHRA/TSRA CHANCES THROUGH HOLIDAY WEEKEND. MID/UPPER LVL CIRCULATION HIGHLY EVIDENT IN EARLY MORNING WATER VAPOR IMAGERY OVER NRN PLAINS...WITH SERIES OF WEAKER MORE ILL-DEFINED S/WV LIFTING FROM CNTRL PLAINS TO WESTERN/NORTHERN LAKES. BLUE RIVER WI PROFILER TIME/HEIGHT DISPLAY INDICATES LLVL SOUTHERLY FLOW 30-40 KTS JUST BLO 850 HPA OVER LAST FEW HRS...WITH AREA OF ELEVATED SHRA/TSRA OCCURRING ACROSS MUCH OF NWRN 1/2 OF CWA. APPEARS SOME DECREASE/VEERING IN LLVL FLOW AT BLUE RIVER LAST 2 HRS SUGGESTING MINOR S/WV PASSING THRU...AND THIS TREND SEEMS TO BE PICKED UP BY 06Z WRF/NAM WITH DCRSG/VRG 850 HPA FLOW 09-12Z. THUS SUSPECT WE MAY SEE A DECREASE IN ELEVATED CONVECTIVE ACTIVITY NXT SVRL HOURS. HOWEVER...WEAK BUT SUSTAINED LLVL WAA OVER SHALLOW BAROCLINIC BOUNDARY MAY CONTINUE TO RESULT IN MORE WIDELY SCT SHRA/TSRA DVLPMNT THIS MORNING. AS NRN PLAINS UPPER LVL LOW LIFTS SLOWLY MOVES ACROSS UPPER MIDWEST THIS AFTN...WARM FRONT CURRENTLY STRETCHING ACROSS CNTRL IA/IL/IN PROGGED TO LIFT NORTH ACROSS FCST AREA AND ACROSS WI/LK MICH BY EVENING. WRF/NAM FCST SOUNDINGS IN WARM SECTOR...WITH SFC DWPTS IN LOW 60S...SUGGEST WEAKLY CAPPED ENVIRONMENT WITH MLCAPE VALUES IN 400-600 J/KG RANGE BY 21Z. WEAK LLVL CONVERGENCE AND FAIRLY EXTENSIVE CLOUD COVER EXPECTED TO BE LIMITING FACTORS IN DEGREE OF DESTABILIZATION...THOUGH APPEARS WEAK S/WV LIFTING NE FROM EASTERN OK TO LIFT THIS WAY DURG AFTN HOURS. THUS SHRA/TSRA THREAT XPCTD TO REMAIN THRU AFTN HOURS. NOTE THAT SPC HAS REMOVED AREA FROM SLGT RISK TODAY GIVEN WEAK INSTABILITY AND LOCATION SOUTH OF DEEPER STRONG WESTERLY FLOW. BETTER LLVL FORCING ARRIVES LATER TONIGHT AS SFC COLD FRONT SLIDES INTO FCST AREA WITH SFC LOW PASSING NORTH OF LAKE SUPERIOR INTO ONTARIO...THUS POPS MAINTAINED TONIGHT AND INTO SUNDAY AS FRONT SLIDES ACROSS CWA. NORTHWESTERN CWA EXPECTED TO DRY OUT SUN AFTN AS COOLER/DRIER AND MORE STABLE AIR ARRIVES...THOUGH WILL MAINTAIN POPS ACROSS SRN HALF OF CWA AS FRONT CONTINUES TO SINK SLOWLY SOUTH THOUGH SUNDAY EVENING. ACCOUNTING FOR CONSIDERABLE CLOUDS...SFC TRAJECTORIES/950 HPA TEMPS SUGGEST TEMPS NEAR 80 FAR SOUTH TODAY...WHILE LOWER 70S NORTH EXCEPT WHERE ESE FLOW NEAR IL LAKE SHORE TO LIMIT TO 60S. HAVE BOOSTED TEMPS A FEW DEGS TONIGHT IN MOIST PREFRONTAL LLVL REGIME...AND ADJUSTED TEMPS ESPECIALLY NRN IN NEAR LAKE MICH SUN WHERE FROPA AND N FLOW TO COOL THOSE AREAS. MORE LAKE INFLUENCE MON AS ENE ANTICYCLONIC FLOW EASES ACROSS CWA SO NRN AREAS COOLER ESPECIALLY NEAR LM. NO BIG CHANGES EXTENDED PORTION ATTM...AS MODELS CONTINUE TO SHOW FRONT LIFTING BACK NORTH MONDAY NIGHT/TUESDAY. RATZER && .AVIATION DISCUSSION REGARDING 18Z TAFS... MAIN CONCERN THIS AFTERNOON IS WITH CONVECTION DVLPGIN VCTY OF WARM FRONT. SFC ANALYSIS PLACES THE WARM FRONTAL BOUNDARY FROM JUST S OF MLI-NR JOT-GYY-JUST N OF SBN. MOST CONCENTRATED AREA OF SHWRS/TSTMS WILL BE N OF THIS LN...ACROSS NWRN AND N CNTRL IL...INTO THE N SUBURBS OF CHICAGO. SATLT IMAGERY AND LIGHTNING DATA SHOW FRESH CONVECTION POPPING UP IN A LN FROM NERN MO...NR IRK-NWRN IL BTWN MIL AND GBG. THIS LINE WILL CONTNUE TO DVLP NEWD ACROSS NRN PORTION OF TERMINAL AREA THRU MID AFTN. AS WARM FRONT LIFTS N OF AREA BY ABOUT 00Z...CONVECTION WILL BCM MORE ISOLD-SCT IN COVERAGE SO WILL GO TO VCTS AFT WARM FROPA. MORE ORGANIZED SHWRS/TSTMS LIKELY AGAIN LATE THIS EVENING AND OVERNIGHT AS LOW PRES MOVES EWD WELL TO N OF AREA...RESULTING IN COLD FROPA FROM W-E ACROSS RGN AFT 06Z. WINDS WILL BE GENLY ARND 5 KTS AHD OF WRM FRONT ERLY THIS AFTN...THEN INCRS A BIT TO NR 10 KTS. WIND DIR...TO SHIFT FROM SSELY AHD OF WARM FRONT...TO SSLWY BY LATE THIS AFTN...THEN VEERING INTO W AFT COLD FROPA AFT 06Z. CIGS/VIS WILL BE HIGHLY VRBL ALG/AHD OF WARM FRONT WITH IFR CONDS IN PCPN AREAS...LIFTING TO MVFR/OCNL VFR BHD FRONT. MERZLOCK && .MARINE DISCUSSION REGARDING 3 PM FORECAST... A LOW PRESSURE OVER NORTHWESTERN MINNESOTA WILL MOVE NORTH OF LAKE SUPERIOR...TO EASTERN ONTARIO BY SUNDAY EVENING. A COLD FRONT TRAILING SOUTHWARD FROM THIS LOW WILL MOVE ACROSS LAKE MICHIGAN AFTER MIDNIGHT...PASSING OFF TO THE EAST OF THE LAKE BY SUNDAY MORNING. A HIGH PRESSURE RIDGE WILL THEN BUILD EASTWARD ACROSS THE WESTERN GREAT LAKES REGION BY SUNDAY NIGHT...MOVING EASTWARD TO THE EASTERN LAKES BY MONDAY EVENING AS ANOTHER LOW PRESSURE SYSTEM DEVELOPS OVER THE NORTHERN PLAINS. WINDS WILL GENERALLY REMAIN IN FORCE 1 RANGE THROUGH MONDAY/MONDAY NIGHT EXCEPT A FEW HOURS OF WINDS NEAR 20 KNOTS IMMEDIATELY FOLLOWING FRONTAL PASSAGE TONIGHT. COLD STABLE CONDITIONS NEAR THE LAKE SURFACE COMBINED WILL KEEP WAVES GENERALLY BELOW 4 FT THROUGH THE NEXT SEVERAL DAYS. PERIODIC SHOWERS AND THUNDERSTORMS WILL OCCUR UNTIL THE COLD FRONT CROSSES THE LAKE LATE TONIGHT...FOLLOWED BY A BREAK IN PRECIPITATION. MERZLOCK && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 AM CDT SAT MAY 26 2007 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-262130- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 AM CDT SAT MAY 26 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT PERIODS OF THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE OUTLOOK AREA. SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN PORTIONS OF THE OUTLOOK AREA DURING THE EARLY MORNING HOURS...ESPECIALLY THOSE AREAS ALONG AND NORTH OF INTERSTATE 88 IN NORTHERN ILLINOIS. WHILE NO SEVERE THUNDERSTORMS ARE EXPECTED...CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN LATER THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA...AS A WARM FRONT MOVES NORTH ACROSS THE AREA AND AN UPPER DISTURBANCE LIFTS NORTHEAST FROM THE SOUTHERN PLAINS. AGAIN...NO SEVERE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SUNDAY MORNING...AND ACROSS MAINLY SOUTHERN PORTIONS OF THE OUTLOOK AREA SOUTH OF INTERSTATE 80 SUNDAY AFTERNOON. NO SEVERE THUNDERSTORMS ARE EXPECTED. PERIODIC CHANCES OF THUNDERSTORM CHANCES WILL PERSIST FROM SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-262130- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 AM CDT SAT MAY 26 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT SOUTHERN LAKE MICHIGAN EARLY THIS MORNING...WITH THUNDERSTORMS AGAIN BECOMING LIKELY THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN LAKE MICHIGAN SUNDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH WEDNESDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
The Chicago radar (KLOT), 70 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
3 flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
On Interstate 80, near mile marker 85, a car was picked up and turned around.
A school was struck by lightning at Nelson Road, south of Laraway Road, which caused a fire and significant damage to the roof. A house was struck by lightning near Joliet Highway and Schoolhouse Road.
Standing water on Interstate 80 at Larkin Avenue.
Richards Street at Interstate 80 was flooded and barely passable.
Six inches of standing water reported at 159th Street and Cicero.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34805, 34804, 34806, 34802, 34803.